I have cirrhosis and am a geno 2. My interferon dosage was lowered after 5 weeks and the length of tx extended. For me, this was the right thing.
It isn't unusual to have these symptoms during tx. Think of this treatment like doing chemotherapy, my doc told me that.
Your husband needs to eat, even just one or two bites at a time. Ask him what he thinks he can eat and get that for him. Ice cream, cheesecake, whatever will stay down!!! I found that when I felt nauseas I was really hungry, weird but true. Try making him smoothies with fruit, yogurt and flax seed. Give him bananas. Keep food plain, unseasoned. Oatmeal always worked for me. You can stir flax seed into that as well. Flax seed is high in oil content, good for weight gain. There are good suggestions on how to gain weight during tx in the archives. Do a search.
Please, stay calm if you can.
Here is a link to a downloadable manualt on sideeffects. Good luck and warm hugs.
'Side Effects Management Handbook'
HERE is a direct link to download the manual. The manual is 185 pages or so and is a large file so it will take quite some time. Just wait until the download is completely finished and then just click on the save icon in Adobe Acrobat. OR click on File (menu) then 'Save As'.
Here is the direct link to the handbook:
If it helps at all, the first 12 weeks are usually the worst for most folks and the week he is on is a tough one. Some of this WILL pass.
Very sorry about your husband. As mentioned, it's important for your husband to try and get some food down -- especially when he takes the ribavirin. This may help somewhat with the nausea. You might try Prosure (Link: http://www.prosure.com/ ) by itself or perhaps blended with some fruit or even ice cream. It's very calorie dense for the volume and used by chemo patients who are wasting away. Soft and comfort foods such as oatmeal, pablum, applesauce, soft boiled eggs, even baby food might work. The good news is that nausea (which is really the worst) tends to go away (or at least start getting better) by week 12. Also, severe anemia often suggests the ribavirin is being absorbed well into the system which is a good sign for treatment success. Just keep trying different foods and suggesting different foods and see if any work. You should also know that strong cooking smellls can cause nausea so best keep him away from the kitchen. Also, ginger has worked for some. Lastly, you might ask your doctor about medical marijuana which is supposed to be excellent both for nausea and appetite. It was the first thing my doc suggested when I couldn't eat, but unfortunately pot doesn't agree with me.
All the best,
If you don't go the pot route, ask about Zofran. It didn't help me that much, but some consider it the gold standard for nausea medications.
It sounds like your husband has a had a transfusion or two for his anemia, but wondering if his doctor prescribed the helper drug, Procrit. Procrit can raise hemoglobin and therefore help abate some of the symptons of anemia. Like many here, I was on Procrit for much of treatment and don't think I would have made it (at least on full meds) without it. Procrit takes several weeks to work, so best to start it as soon as possible, if needed.
When my husband was treating -especially the first time- I felt like you do. His first doctor wasn't interested in answering any of our questions. He was a gastorenterologist, not a hepatologist, and I don't think he'd treated many Hep C patients before. He never prescribed anything to treat his side effects -anemia, severe headaches, joint pain, rash, etc. He ended up pulling him off the treatment after only 20 weeks and mainly because of a rash he developed which I now know from reading this forum is a very common side effect. I know that I was worried that my husband was dying too.
When he felt especially bad he would call the nurse at Commitment to Care (they were supplying his drugs at no charge) and she would always suggest that he drink as much water as he could. A lot of times that would help.
One side effect that my husband didn't have was nausea and so I don't know how difficult it would be for your husband to get down any liquids. Could you call the doctor and ask him for something for the nausea? Jim's medical marijuana idea sounds like it might work, but if you're against that I'm sure there are other prescriptions the doctor could give him.
I've always read that it's very important to drink a lot of water while on treatment. The rule of thumb is half your body weight in ounces every day. Also the ribavirin is better absorbed when taken with fat -even ice cream.
I'd also want to know if the doctor has given him a PCR to check his viral load since he started treatment. I mentioned this once before, but if he is a rapid responder - no detectible virus at 4 weeks- he may be able to stop the treatment after only 16 weeks instead of 24 with about the same chance of success. Having that early PCR helps you make informed treatment decisions later on and if I were your husband I wouldn't want to have to treat one more day than I have to. It would be different if he were having minimal side effects, which certainly isn't the case!
I'm sorry your husband is having such a hard time and we have had people at that stage and they do ok on the tx,,,,,or as ok as tx allows. Was your husband feeling sick and sleeping alot before he started?
Oh, I also forgot to mention that my husband was a stage 4 -early cirrhosis. He treated a second time for 48 weeks at the VA where he received much better care and treatment for his side effects. That included weekly injections of Procrit to combat the anemia. Although the second treatment wasn't easy, he tolerated it better and I think it was mostly due to their experience in dealing with all the side effcts of treatment and their willingness to prescribe things when needed. He ended his treatment last September 28th, and at his 6 month followup test he was virus free.
I'm telling you this to let you know that there is hope and that you can beat the virus even when you're a stage 4. I also want you to know that it took a long time but I've seen his energy return and he is now looking and feeling better than he has in years
Water and more water. If you weigh 200 lbs you need 100 oz of water. I do best with a water bottle. It is so tough to get it in, but it has helped me, I think as the weeks go by it is harder for me to keee track. I think I'm drinking enough, then I feel lousy and drink more water.This med can dehydrate you and a lot of these symptoms can be from dehydration.
Symptoms of early or mild dehydration include:
extreme thirst, more than normal or unable to drink
dry, warm skin
cannot pass urine or reduced amounts, dark, yellow
dizziness made worse when you are standing
cramping in the arms and legs
crying with few or no tears
sleepy or irritable
dry mouth, dry tongue; with thick saliva.
Of course there are all kinds of side effects, but if we keep hydrated at least we can rule that out.
Don't know if this helps, keep us posted.
Those sides are normal with this stuff they pump into us.
Most of us here have had weight loss while on tx. I know I certainly have. I try to eat small portions and eat often. Less nausia that way. WATER! WATER! We can not stress that point enough.
To speak to the medpot, there are some here that swear by it. Some have said they couldnt get through without it.
There is a medicine called Marinol. My son has had CF his entire life. Hes 19 and weighs about 100 lbs. He was recently been prescribed Marinol. His weight has steadily increased since he started the drug. Yes it is made from marijuana. It is expensive but I know it works. Ive never seen him eat 4 meals a day, until now. God, that looks good.
If you can get your weight up to a tolerable level the sx isnt as bad. Its still bad but better bad.
Keep us up to speed on his condition. Perhaps we can help.
Just make him comfortable. That is all you can do.
Try feeding him some Chicken Noodle Soup. Some days, it was all I could keep down.
Hang in there. Things will get better.
Oh, try getting him to drink some Gatorade.